Think I have been a bit dense!

I recently posted that I was not getting the benefit from my B12 injections also the tingling I had in my feet going up my legs prior to diagnosis has seemingly returned. I can be a bit slow on the uptake sometimes and I think this has been one of those occasions :-)

I am given colestyramine as part of the treatment for an autoimmune disease named Primary Biliary Cirrhosis. I know from reading the leaflet for colestyramine I should not take any other medication 1 hour prior and 4-6 hours after taking the solution. This medication is best taken before and after breakfast. Whilst doing some research on the internet I found that cholestyramine is a medicine that reduces the folate in the body or can make it harder for the folate harder to be absorbed. My B12 injections have always been scheduled in the morning and I just never gave it a thought.

To my question: as the symptoms prior to diagnosis have in part returned should I increase the B12 injections as if it were a loading dose. I am currently self injecting and can do this in the evening when access to a surgery is limited.

I hope I have explained myself clearly and would value your responses.

thank you

4 Replies

oldestnewest
  • The cholestyramin is unlikely to affect B12. However, if it does affact folate absorption then you may have to increase your intake of folic acid.

  • Hi Eaoz

    I take a multi vitamin with folic acid of 130ug twice a day. Should I try to find a tablet that is just folic acid?

    thank you for your reply.

  • Yeah, if the cholestyramine does hinder absorption it probbaly can't hurt to take a 200ug folic acid tablet on top of the multivitamin.

  • Hi butterflyEi

    I'm not medically trained but as the colestyramine is prescribed by your doctor I think it would be wise to get him/her to test your folate level and treat you accordingly.

You may also like...